Hail, Burnett
- When
- June 24, 6:06 PM CST to 6:08 PM CST
- Where
- Burnett County, 5.35 mi E of Coomer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -92.140
An upper low moving across the Northern Plains led to the development of widespread showers and thunderstorms across the region on the 24th. During the evening hours, one storm across Burnett County was able to produce nickel-sized hail as it moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An upper low moving across the Northern Plains led to the development of widespread showers and thunderstorms across the region on the 24th. During the evening hours, one storm across Burnett County was able to produce nickel-sized hail as it moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 5:48 PM CST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
648 PM CDT Sat Jun 24 2023
.UPDATE...
Issued at 252 PM CDT Sat Jun 24 2023
Updated marine products to include a Marine Dense Fog Advisory as
area webcams are showing plenty of fog despite models suggesting
there shouldn't be too much. Believe this will dissipate as the
warm front moves through this evening.
&&
.DISCUSSION...(This evening through Friday)
Issued at 233 PM CDT Sat Jun 24 2023
Summary: A slow moving low will continue to bring periods of heavy
rain and thunderstorms and a small chance for severe weather
this afternoon and evening. Things quiet down Monday and Tuesday
before active weather returns for late in the week, but to a
lesser degree.
A large occluding system in the Dakotas will have one of its warm
fronts cross north through the Northland this afternoon and
evening. With a triple point crossing near the Brainerd Lakes
area, there will be some good rotational components to the low
level atmosphere creating a small threat for tornados as the warm
front moves north. 0-1 km SRH in the vicinity is in excess of 150
m2/s2 and this is on the nose of MUCAPE values from 1500 to 2000
J/kg with plenty of shear to work with. Guidance suggests that the
initial storms that form this afternoon will be surface based
with low LCL's. An expansive, though thinning, veil of stratus
continues to prevent sufficient daytime heating in our forecast
area as of 2pm. Believe the threat for CI will increase as the
clearing behind the stratus allows some more insolation to form
the first cells despite the HRRR's feeble attempts to try to
initiate convection under the stratus. Thinking timing of CI will
be between 21 and 22Z.
Normally, in this type of high PWAT air mass flooding would be a
high concern, and to some degree it still is, but generally
speaking the terrain has been doing a good job of absorbing what
has already fallen even in the places that have seen 4" or more
of rain. If these same places, get another 4" then there may be
problems, but if the rain hits other locations that haven't
already been primed, they should react similarly and be able to
readily accept the influx.
As this system begins to pull out of the region on Monday, there
are some strong suggestions that some stronger low level flow from
the north may mix to the surface in CAA. Winds at 850mb are 40+kt
with about 25kt of mixing potential under an inversion. So went a
little higher on wind gusts Monday. It should be drying out by
then, but no fire wx concerns with the recent rain.
Eventually another poorly organized low will move into the
Northland late in the week for more showers and precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jun 24 2023
A warm front has stalled out just north of BRD southeastward into
NW Wisconsin south of HYR. Ceilings will gradually deteriorate
into IFR and possibly LIFR later this evening into Sunday.
Increasing coverage of showers and storms moves into northeast
Minnesota and northwest Wisconsin through the evening into Sunday
morning, with the strongest storms for the next few hours this
evening. Winds remain primarily easterly throughout the TAF
period, with the strongest gusts up to 20 to 25 knots near the
southwestern arm of Lake Superior.
&&
.MARINE...
Issued at 233 PM CDT Sat Jun 24 2023
Northeast winds will continue to increase as a low pressure
system approaches from the west. There will be hazardous
conditions for Small Craft through Sunday night with waves
building in excess of 5 feet near the Twin Ports this afternoon.
Winds remain northerly on Monday, gradually decreasing along with
wave heights.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 54 65 56 72 / 80 70 70 40
INL 56 66 54 77 / 80 80 50 30
BRD 59 70 57 78 / 90 80 50 20
HYR 59 73 52 69 / 80 80 60 40
ASX 54 67 52 66 / 80 80 70 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...Dense Fog Advisory until 9 PM CDT this evening for LSZ121-
140>148-150.
Small Craft Advisory until midnight CDT Sunday night for
LSZ140>146.
Small Craft Advisory until 8 AM CDT Monday for LSZ147-148-150.
&&
UPDATE...Wolfe
DISCUSSION...Wolfe
AVIATION...Rothstein
MARINE...WolfeHazardous Weather Outlook National Weather Service Duluth MN 123 PM CDT Sat Jun 24 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251830- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 123 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There will be a chance for thunderstorms today through tonight, highest this afternoon through late evening. An isolated severe storm is possible over parts of central to northern Minnesota and western Burnett County. Threats include hail to 1 inch in diameter, damaging wind to 60 mph, and a tornado. All storms will be capable of producing heavy rain and frequent lightning. Minor flooding is possible. Increasing easterly winds will cause a high risk of rip currents along the beaches in the Twin Ports area. An Air Quality Alert for ozone remains in effect until 11 PM Saturday for all of northwest Wisconsin. An Air Quality Alert for smoke is in effect for much of northeast Minnesota through 9 AM Monday. .DAYS TWO THROUGH SEVEN...Sunday through Friday A chance for thunderstorms will continue Sunday. Severe storms are not expected. A high risk of rip currents is again expected on Sunday for the beaches in the Twin Ports area. There will be periodic chances for thunderstorms next week for portions of the area. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-251830- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 123 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There will be a chance for thunderstorms today into tonight. Increasing northeast winds and building waves on Saturday will likely create conditions hazardous for smaller vessels for much of western Lake Superior. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue this Sunday into Monday across all of western Lake Superior with periodic chances continuing into next week. Hazardous conditions to small craft will persist on Sunday. Britt More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
656 PM CDT Sat Jun 24 2023
WIZ006-007-250030-
Washburn WI-Burnett WI-
656 PM CDT Sat Jun 24 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
WASHBURN AND SOUTHEASTERN BURNETT COUNTIES THROUGH 730 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hertel, or 14 miles southwest of Spooner, moving northeast at 20 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hertel around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Anyone at a campground should seek sturdy shelter until this storm
passes.
&&
LAT...LON 4566 9216 4573 9216 4572 9219 4573 9224
4600 9217 4588 9183 4564 9205 4564 9209
TIME...MOT...LOC 2354Z 204DEG 19KT 4572 9215
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JDSThe Duluth radar (KDLH), 122 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106171.